Texas, 2016

Flash Flood in Texas, July 27, 2016

July 27, 2016 · NWS EWX · 1 event in 1 county or zone

With a weakness in the upper level subtropical ridge, a mesoscale boundary from earlier convection generated thunderstorms over South Central Texas. Some of these storms produced heavy rain that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

With a weakness in the upper level subtropical ridge, a mesoscale boundary from earlier convection generated thunderstorms over South Central Texas. Some of these storms produced heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 27, 9:25 AM CST, 38 minutes earlier.

Area forecast discussion, Jul 27, 9:25 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1025 AM CDT WED JUL 27 2016

.UPDATE...
Persistent small area of thunderstorms on the east side of Austin.
High resolution models show this area dissipating over the next
few hours. Regional radar showing a boundary extending to the east
from this cluster through Bastrop and Lee Counties. We will
continue to watch this region for further development. For now,
our ongoing forecast looks to be in pretty good shape. My only
concern is our QPF will be too low if storms form along this
boundary. Will keep an eye on it.

&&

.PREV DISCUSSION... /ISSUED 615 AM CDT WED JUL 27 2016/

UPDATE...
12Z Aviation Update Below.

AVIATION...
Isolated showers and storms have formed early this morning across
portions of South-Central Texas. TSRA will impact the AUS TAF
1130-1300Z. The isolated showers and storms will continue through
the mid morning. The showers and storms are expected to increase
in coverage 16Z-18Z, becoming scattered and persisting through the
afternoon. Have included a VCTS at SAT/SSF/AUS/DRT TAFs. MVFR
ceilings currently prevail across much of the region, with some
pockets of IFR ceilings. Ceilings should become VFR around 16Z,
with exception of in and near TSRA.

PREV DISCUSSION... /ISSUED 249 AM CDT WED JUL 27 2016/

SHORT TERM (Today through Thursday)...

Mid/upper level cyclonic flow has become broad and elongated with
a shear axis from Nern Mexico across the Coastal Bend to Nrn
Mississippi. A secondary shear axis at 700 mb extends nwd across
our forecast area and into Ern OK, and model consensus shows this
feature sharpening today and possibly acting as a increased
convective focus this afternoon. Another and possibly more
significant area expected to destabilize is along a mid-level
moisture gradient over S TX, and models show fair to good
agreement on the convective focus on this focus expanding
northward with time later this morning. Thus locally higher PoPs
are distributed generally along an an E-W axis 50 miles either
side of US Hwy 90, but scattered convection remains a possibility
over all of the forecast area today into early this evening.

Pwat values will again be in the 1.8 to 2.3 range over much of
the area, and slow expected storm motions could lead to more
isolated pockets of 2-3 inch rains. Should this happen over
certain areas, localized flooding is possible, but most areas
have not seen amounts over half an inch of rain since the rain
chances increased Monday afternoon. The HWO will likely look
similar to that of yesterday, with marginal threats for heavy
downpours and wind gusts, with decreasing threats afterwards.

Weak shear over South Central TX should limit overnight rain
chances, and the mid-level shear feature that tightens over
N-cntrl TX continues to show better focus for rain chances while
Pwat values suggest better rain chances east of I-35. Thus for
Thursday, PoPs are still forecast to be isolated from the San
Antonio area and points west while low end Sct convection remains
possible over the Nrn Hill Country and East of I-35.

Given the abundance of clouds/convection over the area the next
couple days, will not stray off the blended guidance which remains
below normal today and returns to normals for Thursday.

LONG TERM (Thursday Night through Tuesday)...

Rain chances continue to shrink ewrd Friday into Saturday as the
mid/upper level cyclonic shear pattern continues to weaken and is
replaced with ridging from the west. The 700 mb ridge remains more
anchored over the Sern US and Atlantic, which maintains deeper
onshore flow and moisture levels into next week. Thus daily
isolated PoPs will continue well into the extended over the
Coastal Prairies as inland areas continue to bake under the broad
upper ridging pattern. Another weakness in the mid-upper levels is
forecast move onshore from the Gulf into TX by the 00z runs of
the GFS/ECM for late next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              93  76  97  76  98 /  40  30  30  10  20
Austin Bergstrom Intl Airport  92  76  96  75  96 /  50  30  30  10  20
New Braunfels Muni Airport     92  75  95  75  97 /  50  20  20  10  10
Burnet Muni Airport            92  75  94  74  95 /  40  30  30  20  10
Del Rio Intl Airport           95  77  98  78  98 /  40  30  20  20  10
Georgetown Muni Airport        92  76  95  76  96 /  40  30  30  20  20
Hondo Muni Airport             91  75  95  74  96 /  50  20  20  10  -
San Marcos Muni Airport        92  75  95  75  96 /  50  20  30  10  20
La Grange - Fayette Regional   92  77  95  76  96 /  50  20  30  10  30
San Antonio Intl Airport       91  76  95  77  96 /  50  20  20  10  10
Stinson Muni Airport           93  77  97  76  97 /  50  20  20  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Treadway
Synoptic/Grids...05
Public Service/Data Collection...Williams
Hazardous weather outlook, Jul 27, 2:44 AM CST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
344 AM CDT WED JUL 27 2016

TXZ171>173-183>194-202>209-217>225-228-280900-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
344 AM CDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. ISOLATED
POCKETS OF 2-3 INCHES OF RAIN MAY CAUSE VERY LOCALIZED FLOODING.
WIND GUSTS UP TO 40 MPH ARE ALSO POSSIBLE WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ELEVATED HEAT INDICES ARE EXPECTED OVER THE WEEKEND AND EARLY
NEXT WEEK EAST OF I-35. AFTERNOON HEAT INDEX VALUES COULD REACH
105-108 DEGREES THESE DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 27, 7:03 AM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
803 AM CDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 E TANGLEWOOD FOREST   30.17N  97.82W
07/27/2016  M3.64 INCH       TRAVIS             TX   PUBLIC

            PUBLIC REPORT OF 3.64 INCHES OF RAIN NEAR SLAUGHTER
            LANE AND MANCHACA ROAD FROM 645 AM TO 800 AM. NO
            FLOODING REPORTED.

&&

EVENT NUMBER EWX1600586

BMW
Local storm report, Jul 27, 8:33 AM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
933 AM CDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     HEAVY RAIN       2 SE BUDA               30.07N  97.82W
07/27/2016  M4.78 INCH       HAYS               TX   PUBLIC

            PUBLIC REPORT VIA TWITTER OF RAINFALL SINCE 620 AM OF
            4.78 INCHES. 3-DAY PRECIPITATION TOTAL OF 5.4 INCHES AT
            THIS LOCATION.

&&

EVENT NUMBER EWX1600587

BMW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Travis

When
July 27, 10:03 AM CST to 12:00 PM CST
Where
Travis County, 1.38 mi WSW of Del Valle to 1.21 mi SW of Del Valle
Cause
Heavy Rain
Reported by
Local Official
Coordinates
30.210, -97.690

Thunderstorms produced heavy rain that led to flash flooding closing some low water crossings in southeastern Austin including along Postem Ln. and Hoeke Ln. near Austin Bergstrom International Airport. The ASOS at Bergstrom measured 4.17 inches of rain since 6 AM.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647851.